Picture of neon light reading 'Open'

Discover open research at Strathprints as part of International Open Access Week!

23-29 October 2017 is International Open Access Week. The Strathprints institutional repository is a digital archive of Open Access research outputs, all produced by University of Strathclyde researchers.

Explore recent world leading Open Access research content this Open Access Week from across Strathclyde's many research active faculties: Engineering, Science, Humanities, Arts & Social Sciences and Strathclyde Business School.

Explore all Strathclyde Open Access research outputs...

On square-free permutations

Avgustinovich, Sergey and Kitaev, Sergey and Pyatkin, Artem and Valyuzhenich, Alexander (2011) On square-free permutations. Journal of Automata, Languages and Combinatorics, 16 (1). pp. 3-10.

Full text not available in this repository. Request a copy from the Strathclyde author

Abstract

A permutation is square-free if it does not contain two consecutive factors of length more than one that coincide in the reduced form (as patterns). We prove that the number of square-free permutations of length n is nn(1􀀀"n) where "n ! 0 when n ! 1. A permutation of length n is crucial with respect to squares if it avoids squares but any extension of it to the right, to a permutation of length n+1, contains a square. A permutation is maximal with respect to squares if both the permutation and its reverse are crucial with respect to squares. We prove that there exist crucial permutations with respect to squares of any length at least 7, and there exist maximal permutations with respect to squares of odd lengths 8k+1; 8k+5; 8k+7 for k 1.